Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Wichita, KS

March 29, 1998Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 1998, 7:52 PM CST for Lincoln County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 7:52 PM CST (01:52 UTC)
Expired
Mar 29, 1998, 8:55 PM CST
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:55 PM CSTHail 0.88Westfall, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 7:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS1 KICT 300153 RRA
SVRICT
KSC105-300255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  LINCOLN COUNTY - CENTRAL KANSAS

* UNTIL 855 PM CST
 
* SOME TOWNS AFFECTED
    WESTFALL
    BEVERLY
    JUNIATA

* AT 840 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR WESTFALL
  OR ABOUT 30 MILES NORTHWEST OF SALINA MOVING NORTHEAST AT 35 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:53 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 29, 3:53 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CST SUN MAR 29 1998

...TNGT...
MAIN FOCUS IS ON DRYLN...AND WHERE IT WL END UP BY THE END OF THE
PD.  NOT AT ALL HAPPY WITH ANY OF THE NWS SHORT RANGE MODELS ON SFC
PAT EVOLUTION.  ONCE DRYLN MIXED OUT SHALLOW LYR THIS AM...HAVE SEEN
VRY LTL EWD MVMT.  CAP INDC ON 12Z OUN/DDC SOUNDINGS HAS HELD TOUGH
SO FAR...AND IN ABSENCE OF UPR FORCING...GETTING LESS OPTIMISTIC
THAT ANYTHING WL BRK AT ALL.  QUIBBLES WITH MODELS INCLD THE WAY
IT IS HANDLING THE TRAILING LO IN NE CO. SUSPECT THIS FEATURE WL
DRIFT EWD OVNGT...WHICH MAY BACK WINDS ACRS MUCH OF FCST AREA.
THIS COMBINED WITH LO IN NE NEB LIFTING OUT...SHUD CAUSE DRYLN TO
EITHER REMAIN QSTNRY OR DRIFT SLGTLY WWD OVNGT...NOT MAKING IT TO SE
KS.  SO THE QUESTION IS WHETHER ANYTHING COULD EVEN GO IN SE
KS...WITH CONVERGENCE LTD TO VCNTY OF DRYLN IN SCNTRL AND CNTRL KS.
WL CONTINUE MINIMAL POPS WERE FCST NOW. WIDE RANGE OF DEWPTS SUG
HUGE RANGE IN MINS. IF DRYLN DOES RETREAT WWD LTR
TNGT...UPSLOPE/ADVCTN FG NOT OUT OF THE QUESTION...SPCLY IN WRN
COUNTIES.  WL LEAVE THAT FOR SWING SHIFT TO PONDER.  WND ADVSY FOR
CNTRL/S CNTRL KS WL BE CONT TIL EXPIRATION AT 6PM IN RSL/GBD
GRP AND DROPPED ELSEWHERE.

HOWERTON

...LONG TERM...
COMPLEX FORECAST COMING UP WITH MAJOR MODEL DIFFERENCES AND
FLIP-FLOPS. WILL GO WITH NCEP IDEA OF ETA/AVN
COMPROMISE...UNFORTUNATELY THIS YO-YOS THE CURRENT FORECAST
AND ADDS PRECIP BACK INTO MOST AREAS MON THRU EARLY TUE. SATELLITE
CONFIRMS TREMENDOUS AMOUNT OF UPPER ENERGY HANGING BACK OVER THE SW
U.S. AND UNTIL THIS EJECTS...SOME MENTION OF PRECIP IS CERTAINLY
WARRENTED. SWODY2 SUGGESTS CHC SVR BACK TO ICT ON MON...ALL
DEPENDENT ON SURFACE LOW POSITION. FOR NOW WILL ADD CHC POPS FOR
TSRA TO SC AND KEEP FOR SE.  CE KS PROBLEMATIC...THOUGH IF AVN
VERIFIES COULD SEE SOME TSRA HERE AS WELL JUST NORTH OF THE WARM
FRONT.  FOR MON NIGHT/TUES SFC LOW PULLS EAST AS UPPER LOW KICKS
OUT.  APPEARS MOISTURE WRAPPING BACK AROUND THE LOW WILL KEEP -RA
CHANCES GOING THROUGH MIDDAY TUES.  FAN/FWC TEMPS REASONABLE AND
WILL FOLLOW.

PETERSEN

FCSTRID = 03
ICT   57 65 41 56  / 20 40 50 30
HUT   53 63 40 55  / 10 40 50 30
EWK   56 64 40 55  / 10 40 50 30
EQA   59 67 43 56  / 20 60 50 30
WLD   58 66 42 57  / 20 40 50 30
RSL   49 57 35 54  / 10 30 60 30
GBD   51 60 37 54  / 10 30 60 30
SLN   54 58 36 55  / 20 40 60 30
MPR   55 61 38 55  / 20 40 60 30
CFV   63 70 46 57  / 20 60 50 30
CNU   62 69 45 56  / 20 60 50 30
K88   61 68 44 55  / 20 60 50 30

.ICT...WIND ADVISORY UNTIL 6 PM PORTIONS OF CENTRAL KS.
       KSZ32-33-47-48-50

In the hours before

Special weather statement, Mar 29, 3:22 PM CST, 4 hours 30 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST SUN MAR 29 1998

A WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR THE
FOLLOWING COUNTIES

CENTRAL KANSAS...
	 RUSSELL	     LINCOLN             BARTON
	 ELLSWORTH           RICE

THE WIND ADVISORY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
         CHASE               MARION              MCPHERSON
         SALINE...

SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER.

SOUTHWEST WINDS CONTINUE GUSTING AROUND 40 MPH AT RUSSELL AND GREAT
BEND AT LATE AFTERNOON.  THESE WINDS SHOULD DROP BELOW WIND ADVISORY
CRITERIA BY 600 PM.

ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KANSAS...WINDS HAVE
ALREADY DROPPED BELOW ADVISORY CRITERIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HOWERTON
Special weather statement, Mar 29, 3:22 PM CST, 4 hours 30 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST SUN MAR 29 1998

A WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR THE
FOLLOWING COUNTIES

CENTRAL KANSAS...
	 RUSSELL	     LINCOLN             BARTON
	 ELLSWORTH           RICE

THE WIND ADVISORY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
         CHASE               MARION              MCPHERSON
         SALINE...

SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER.

SOUTHWEST WINDS CONTINUE GUSTING AROUND 40 MPH AT RUSSELL AND GREAT
BEND AT LATE AFTERNOON.  THESE WINDS SHOULD DROP BELOW WIND ADVISORY
CRITERIA BY 600 PM.

ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KANSAS...WINDS HAVE
ALREADY DROPPED BELOW ADVISORY CRITERIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HOWERTON
Special weather statement, Mar 29, 3:41 PM CST, 4 hours 11 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-300000-

SPECIAL WEATHER STATEMENT...CLARIFICATION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST SUN MAR 29 1998

A WIND ADVISORY REMAINS IN EFFECT UNTIL 600 PM FOR THE
FOLLOWING COUNTIES

CENTRAL KANSAS...
         RUSSELL            LINCOLN             BARTON
         ELLSWORTH           RICE

THE WIND ADVISORY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES

CENTRAL KANSAS...
         CHASE               MARION              MCPHERSON
         SALINE

AND IN SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER.

SOUTHWEST WINDS CONTINUE GUSTING AROUND 40 MPH AT RUSSELL AND GREAT
BEND AT LATE AFTERNOON.  THESE WINDS SHOULD DROP BELOW WIND ADVISORY
CRITERIA BY 600 PM.

ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KANSAS...WINDS HAVE
ALREADY DROPPED BELOW ADVISORY CRITERIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HOWERTON
Special weather statement, Mar 29, 5:55 PM CST, 1 hour 57 minutes before
KSZ032-033-047-048-050-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST SUN MAR 29 1998

...THE WIND ADVISORY FOR PORTIONS OF CENTRAL KANSAS HAS EXPIRED...

STRONG SOUTHWEST WINDS THAT WERE FOUND ACROSS PORTIONS OF CENTRAL
KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING HAVE SUBSIDED TO
BETWEEN 20 AND 30 MILES AN HOUR. THE WINDS WILL CONTINUE TO DECREASE
TO BETWEEN 15 TO 25 MILES AN HOUR.

AS A RESULT...THE WIND~ ADVISORY THAT WAS IN EFFECT FOR
RUSSELL...BARTON...LINCOLN...ELLSWORTH...AND RICE COUNTIES HAS
EXPIRED.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:41 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth64 min
Mar 29, 10:32 PM CSTSevere Thunderstorm WarningICTEllsworth48 min
Mar 29, 11:14 PM CSTSevere Thunderstorm WarningICTBarton31 min
Mar 29, 11:20 PM CSTSevere Thunderstorm WarningICTRussell35 min
Mar 29, 11:27 PM CSTSevere Thunderstorm WarningICTLincoln48 min
Mar 29, 11:43 PM CSTSevere Thunderstorm WarningICTBarton42 min
Mar 30, 2:42 PM CSTSevere Thunderstorm WarningICTCowley48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.